Journal Information
Letter to the Editor
DOI: 10.1016/j.adengl.2021.09.016
Open Access
Available online 14 October 2021
Comment on “Pityriasis rosea in a COVID-19 Pediatric Patient”
Comentario sobre «Pitiriasis rosada en un paciente pediátrico de COVID-19»
Visits
...
G. Ciccaresea,
Corresponding author
giuliaciccarese@libero.it

Corresponding author.
, F. Dragoa,b, A. Parodia,b
a Dermatology Unit, Ospedale Policlinico San Martino, Largo Rosanna Benzi, Genoa, Italy
b DI.S.Sal., Section of Dermatology, University of Genoa, Genoa, Italy
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

The article on pityriasis rosea (PR) in a Coronavirus disease 2019 (COVID-19) pediatric patient by Öncü INS et al.1 recently published in your journal prompted us to make some observations and describe our experience. The authors correctly state that PR is associated with HHV-6 and/or HHV-7 systemic reactivation2 but include in the PR pathogenesis also autoimmunity, psychogenic factors, vaccines and drugs without making any distinctions between PR and PR-like eruptions3. In fact, though is true that different factors, including autoimmunity, psychogenic factors, vaccines and drugs may cause HHV-6/7 systemic reactivation and thereby indirectly cause the onset of PR, actually, vaccines and drugs are mostly involved in causing PR-like eruptions3,4. We fully agree with the authors that during COVID-19 pandemic, the diagnosis of PR has become more common5 and after the introduction of the COVID-19 vaccinations also the diagnosis of PR-like eruptions has increased6.

The patient described by Öncü INS et al.1 received a diagnosis of PR but, regrettably, several peculiar features of the disease have not been reported. The authors did not mention the possible presence of the herald patch and of oropharyngeal lesions7, the latter common in children2, nor systemic/local symptoms that can justify the treatment with betamethasone valerate ointment, 10% urea and cetirizine. Indeed, to date, no treatment is recommended on the basis of evidence-based medicine since PR is a self-limiting exanthemous disease that needs just reassurance and rest6. Low-dosage antiviral treatment with acyclovir should be considered only in cases of extensive, relapsing/persistent PR with associated systemic symptoms to shorten the course of the disease8; moreover, in pregnancy PR may herald a possible human herpesvirus (HHV)-6/7 intrauterine fetal infection with premature delivery and fetal death. More specifically, the PR onset before week 15, the presence of enanthem and the involvement of >50% of the body are risk factors for negative pregnancy outcome and, in such cases, appropriate antiviral therapy may be considered9.

Unfortunately, the patient described by Öncü INS et al.1 did not perform serology and polymerase chain reaction (PCR) in serum for HHV-6/7 DNA nor for SARS-CoV-2 RNA. These investigations would have been useful to clarify the possible role of SARS-CoV-2 in the pathogenesis of PR associated with COVID-19. In fact, SARS-CoV-2 may play a role as a trans-activating agent, triggering HHV-6 and/or HHV-7 reactivation and causing, thereby indirectly, the onset of PR10, as the authors hypothesized1. We therefore strongly recommend that these tests be carried out in patients with PR developing in the setting of Covid-19.

Histopathology of the lesional skin biopsy, (that should be numbered in the article as Figure 2)1 really shows extravasated red blood cells in the dermis, that is quite typical of PR, but that the authors incorrectly described as “perivascular erythocyte infiltration”1. Lastly, the defined “COVID-19 infection” should be changed more properly with “SARS-CoV-2 infection”.

References
[1]
I.N.S. Öncü, D. Güler, G. Gürel, G.Ş. Yalçın.
Pityriasis rosea in a confirmed COVID-19 pediatric patient.
[2]
F. Drago, G. Ciccarese, A. Rebora, F. Broccolo, A. Parodi.
Pityriasis rosea: A comprehensive classification.
Dermatology, 232 (2016), pp. 431-437
[3]
F. Drago, G. Ciccarese, A. Rebora, A. Parodi.
Pityriasis rosea and pityriasis rosea-like eruption: Can they be distinguished?.
J Dermatol, 41 (2014), pp. 864-865
[4]
F. Drago, G. Ciccarese, S. Javor, A. Parodi.
Vaccine-induced pityriasis rosea and pityriasis rosea-like eruptions: A review of the literature.
J Eur Acad Dermatol Venereol, 30 (2016), pp. 544-545
[5]
R. Dursun, S.A. Temiz.
The clinics of HHV-6 infection in COVID-19 pandemic: Pityriasis rosea and Kawasaki disease.
Dermatol Ther, 33 (2020),
[6]
A. Català, C. Muñoz-Santos, C. Galván-Casas, M. Roncero Riesco, D. Revilla Nebreda, A. Solá-Truyols, et al.
Cutaneous reactions after SARS-COV-2 vaccination: A cross-sectional Spanish nationwide study of 405 cases.
[7]
G. Ciccarese, F. Broccolo, A. Rebora, A. Parodi, F. Drago.
Oropharyngeal lesions in pityriasis rosea.
J Am Acad Dermatol, 77 (2017),
[8]
F. Drago, G. Ciccarese, A. Rebora, A. Parodi.
The efficacy of macrolides and acyclovir in pityriasis rosea.
Indian J Dermatol Venereol Leprol, 81 (2015), pp. 56
[9]
F. Drago, G. Ciccarese, A. Herzum, A. Rebora, A. Parodi.
Pityriasis rosea during pregnancy: Major and minor alarming signs.
Dermatology, 234 (2018), pp. 31-36
[10]
G. Ciccarese, A. Parodi, F. Drago.
SARS-CoV-2 as possible inducer of viral reactivations.
Dermatol Ther, 33 (2020),

Please cite this article as: Ciccarese G, Drago F, Parodi A. Comentario sobre «Pitiriasis rosada en un paciente pediátrico de COVID-19». Actas Dermosifiliogr. 2021. https://doi.org/10.1016/j.ad.2021.08.001

Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?